Does anyone else find it strange that this woman was battling depression for 10 years and it was only when she was switched to another of Lundbecks offerings (Lexapro) that she committed suicide? She was on Lexapro for 2 weeks!
The combination of anti-depressant drugs prescribed to Channel Ten newsreader Charmaine Dragun was against a manufacturer’s recommendation, the inquest into her death has been told. Dr Deborah Pelser from Lundbeck Australia – maker of the drug Lexapro – said the company recommended one to two drug-free days if a patient was switching to the drug from another anti-depressant, Efexor.
The inquest into Ms Dragun’s cliff jump death has been told that at the time of her death her usage of Efexor was being reduced at the same time as her introduction to Lexapro. Karen James, from Wyeth Australia – makers of Efexor – also gave evidence today that patients whose Efexor medication was being changed should be closely monitored for symptoms of “suicide ideation”.
The 29-year-old newsreader had a budding television career and was soon to be married when she drove to The Gap, in Sydney’s east, and jumped to her death on November 2, 2007. Start of sidebar. Skip to end of sidebar. .End of sidebar. Return to start of sidebar.
The inquest at Sydney’s Glebe Coroners Court has been told she had been battling diagnosed depression for more than a decade. Counsel assisting the coroner David Hirsch has said one issue was whether Ms Dragun’s suicide may have been influenced in any way by the effect of the drugs. He said Ms Dragun, who had been on Efexor for three years, consulted a psychiatrist on October 16, 2007, her only visit to this doctor. It resulted in her dosage being reduced and, after 10 days while she was still taking Efexor, commencing Lexapro on October 27.
Ms James told the inquest that consumer information about Efexor was not contained on packets of the drugs, but patients should be offered it by a chemist when their prescription is filled and by the prescribing doctor. The production information says patients should “be monitored appropriately and observed closely” for worsening depression and suicidal thoughts when their dosage is increased or decreased.
Mr Hirsch referred to evidence that “around the ten day mark” after the Efexor was being reduced, Ms Dragun was seen to exhibit agitation, anxiety, confusion, impaired driving, nervousness and other symptoms. Such possible effects – which may be precursors to suicidal thoughts – are listed in the Efexor product information and Mr Hirsch asked if it was reasonable to conclude the drug withdrawal was the probable causes of them. But Ms James said she knew nothing about this patient to be able to answer the question.
Mr Hirsch also referred Dr Pelser to the symptoms exhibited by Ms Dragun, on the day she began taking Lexapro and asked if they could have something to do with that drug. “Most certainly, it is in the product information, so yes it is possible,” she said. The inquest is continuing before Deputy State Coroner Malcolm MacPherson.
- March 12, 2010